Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 21, 2017Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2017, 9:14 PM CDT for Douglas County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 9:14 PM CDT (02:14 UTC)
Expired
Jul 21, 2017, 10:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS83 KMPX 220214
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT FRI JUL 21 2017

MNZ041-220300-
Douglas-
914 PM CDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
COUNTY...

At 914 PM CDT, strong thunderstorms were clustered near Alexandria
Airport, or near Alexandria, moving southeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alexandria, Holmes City, Nelson, Forada and Alexandria Airport. 

This includes Interstate 94 in Minnesota between mile markers 98 and
115.
 
LAT...LON 4581 9557 4598 9539 4591 9514 4576 9514
      4576 9547
TIME...MOT...LOC 0214Z 299DEG 35KT 4588 9547 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:38 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 6:38 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Fri Jul 21 2017

.UPDATE...For 00z Aviation discussion below

&&

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM CDT Fri Jul 21 2017

Convection across far-southern-MN this morning & earlier this
afternoon has complicated the setup for potential severe weather
this evening. Residual cloud cover from this convection as well as a
blocking of the richest moisture return has greatly limited
instability across central MN & west-central WI. Tonight's severe
threat now turns to the eastern Dakotas & NW Minnesota which has
remained unaffected from this mornings convection. Storms should fire
in a healthy environment with 3000 J/kg of MLCAPE & over 40 kts of
effective deep shear supporting severe storms, with large hail &
damaging winds both possible. The question then becomes how far
south & east these storms make it into central MN. Hi-res models
agree on bringing storms down from the Dakotas across western MN
after sunset. These storms then run into the more stable air over
central Minnesota and quickly dissipate, generally along & west of a
Brainerd-Fairmont line. Thus we are expecting the severe threat
tonight to be limited to western Minnesota and for the rest of the
area, including the Twin Cities metro, to have a relatively quiet
night. IF storms can overcome the more stable air & penetrate
farther into central & eastern Minnesota, these areas could also see
a conditional severe threat materialize but confidence in this
scenario is low.

The severe weather threat don't get any clearer tomorrow as a weak
surface trough lingers across the area and provides a chance of
thunderstorms along & east of I-35. Forcing is nebulous across our
area with the main upper-level support from the approaching
shortwave remaining further north across the MN Arrowhead, so expect
any storms that can develop to be scattered at best. However
dewpoints remaining near 70 across the area will lead to instability
increasing with daytime heating. 3000 J/kg CAPE to go along with 30-
40 kts of effective deep layer shear will provide a supportive
atmosphere for any storms that can develop. Current thinking is that
the issues with forcing will keep the main severe threat north &
east of the CWA but this will bear watching as we get closer to
tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM CDT Fri Jul 21 2017

By tomorrow evening, expect any daytime activity across the area to
be departing to the east, with the upper level shortwave moving ESE
across far northern MN and Lake Superior through Saturday night.
We'll really feel the affects of the frontal passage by Sunday
morning as dew points drop to more comfortable levels. Northerly
flow will keep temperature slightly below normal as high pressure
works in from the north.

Meanwhile, our next system of interest will be pushing into southern
British Columbia and will set to work eastward through southern
Canada.  The 500H closed low will stay well to the north of our
area, but the frontal boundary extending southward from the system
will work across the Dakotas Monday-Tuesday, with the front in our
region most likely on Tuesday.  This could begin an active period
for us depending on where the front stalls out.  As it looks
currently, the front will work through our area and get hung up from
South Dakota through northern Iowa and into southern Wisconsin.
Being that this is 6-7 days out, confidence in placing a front is
quite low.  This will continue to be the main feature to watch in
the coming days for the long term period, and how the models handle
the evolution of the system and overall pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 638 PM CDT Fri Jul 21 2017

First question this TAF period is whether convection will affect
sites tonight. Showers and storms over northwest MN are expected
to decrease in intensity with south/southeastward progression, and
decay as they enter central MN. KAXN and KSTC may be affected,
but said activity would likely be showers and most by the time it
approaches KMSP. Another area of storms may develop farther west
and move into the area between 08z-12z. Confidence is low however.
The other threat overnight is fog development again with little
in the setup having changed. Expect MVFR/IFR visibilities, with
LIFR possible at KRNH and KEAU. This all will depend on how the
convection pans out and impacts cloud cover/low level moisture.
Sct-bkn mid level clouds will persist on Saturday, although MN
sites should become VFR for most of the day. Variable winds
overnight shift to the northwest on Saturday and increase above 10
knots at most sites.

KMSP...
Although confidence is low, the time frame for thunder/shower
potential between 09z and 12z appears to be the most possible
window for activity. Patchy fog with 4-5sm visibilities is also
expected to develop overnight, with a potential for sct-bkn 1500
ft clouds as well.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind ENE - ESE 5 kts.
Tue...VFR. Chc TSRA late. Wind S/SSE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Jul 21, 2:22 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
222 PM CDT Fri Jul 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
222 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of central
Minnesota, east central Minnesota, south central Minnesota,
southeast Minnesota, southwest Minnesota, west central Minnesota,
northwest Wisconsin, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this evening
across west-central Minnesota, and a conditional slight risk for
the rest of the state. Thunderstorm development is not expected
until after sunset and looks to be confined to the western half of
the state. Damaging winds & large hail will be the main threats
with these storms. If these storms can continue into eastern
Minnesota they would continue to carry a threat for severe
weather, but current confidence in this scenario is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of thunderstorms with some severe weather and
heavy rainfall are possible from Tuesday afternoon through
Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is unlikely tonight. A conditional
threat of severe weather exists after sunset but confidence in
this is low.

In the hours before

Special weather statement, Jul 21, 8:28 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT FRI JUL 21 2017

MNZ042-043-220215-
Morrison-Todd-
828 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD AND
SOUTHWESTERN MORRISON COUNTIES...

At 827 PM CDT, a strong thunderstorm was located over Long Prairie,
or 22 miles west of Little Falls, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Long Prairie, Randall, Swanville, Flensburg, Round Prairie, Sobieski,
Burtrum, Elmdale and Long Prairie Airport.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 135 and 138.
 U.S. Highway 71 between mile markers 181 and 192.

LAT...LON 4590 9501 4605 9503 4610 9445 4584 9443
TIME...MOT...LOC 0127Z 272DEG 26KT 4598 9483

LS
Special weather statement, Jul 21, 9:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT FRI JUL 21 2017

MNZ041-220300-
Douglas-
914 PM CDT FRI JUL 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
COUNTY...

At 914 PM CDT, strong thunderstorms were clustered near Alexandria
Airport, or near Alexandria, moving southeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alexandria, Holmes City, Nelson, Forada and Alexandria Airport.

This includes Interstate 94 in Minnesota between mile markers 98 and
115.

LAT...LON 4581 9557 4598 9539 4591 9514 4576 9514
      4576 9547
TIME...MOT...LOC 0214Z 299DEG 35KT 4588 9547

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM CDTSpecial Weather StatementMPXTodd47 min
Jul 21, 8:50 PM CDTSevere Thunderstorm WarningMPXDouglas40 min
Jul 21, 10:01 PM CDTSpecial Weather StatementMPXPope44 min
Jul 21, 9:37 PM CDTSpecial Weather StatementMPXBarron38 min
Jul 22, 5:05 PM CDTSpecial Weather StatementMPXPierce25 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.